Alert archive / Alabama / River Flood Warnings in 2012

River Flood Warning 5, NWS Birmingham, AL

March 9, 20125 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Mar 9, 2012, 9:50 AM CST for 5 counties in Alabama. It took effect at Mar 10, 2012, 12:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 9, 2012, 9:50 AM CST (15:50 UTC)
In effect from
Mar 10, 2012, 12:00 AM CST
Expired
Mar 10, 2012, 5:38 AM CST
In force
6 hr
Issued by
NWS Birmingham, AL
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 118 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 120.83 ft at Mar 10, 2012, 6:00 AM CST.

actionminormoderate11012013003/0903/1003/11
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

322 
WGUS44 KBMX 091550
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE BIRMINGHAM AL 
950 AM CST FRI MAR 9 2012

...THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN ALABAMA... 

  TOMBIGBEE RIVER AT BEVILL LOCK AND DAM AFFECTING GREENE...HALE...
  MARENGO...PICKENS AND SUMTER COUNTIES.

.HEAVY RAINFALL THAT FELL OVER THE UPPER TOMBIGBEE RIVER BASIN DURING
THE PAST 24 HOURS IS PRODUCING RISES...AND A FLOOD WARNING IS NOW IN 
TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.  HOWEVER...EVEN THOUGH RISES 
WILL OCCUR FURTHER DOWNSTREAM...LEVELS ARE EXPECTED TO REMAIN BELOW 
ESTABLISHED FLOOD STAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.  TURN AROUND...DON'T DROWN. 

ANOTHER STATEMENT WILL BE ISSUED BY SATURDAY MORNING...OR SOONER IF 
CONDITIONS WARRANT.

&&

ALC063-065-091-107-119-100350-
/O.NEW.KBMX.FL.W.0005.120310T0600Z-120313T0120Z/
/AVLA1.1.ER.120310T0600Z.120311T0600Z.120312T1320Z.NO/
950 AM CST FRI MAR 9 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM AL HAS ISSUED A 

* FLOOD WARNING FOR 
  THE TOMBIGBEE RIVER AT BEVILL LOCK AND DAM.
* FROM LATE TONIGHT TO MONDAY EVENING...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT 6 AM FRIDAY THE STAGE WAS 112.4 FEET. 
* FLOOD STAGE IS 122 FEET. 
* MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY MIDNIGHT TONIGHT  AND 
  CONTINUE TO RISE TO NEAR 125.1 FEET BY EARLY SUNDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY MONDAY MORNING.
* IMPACT...AT 122 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

$$
1 follow-up statement
952 
WGUS84 KBMX 101138
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE BIRMINGHAM AL
538 AM CST SAT MAR 10 2012


...THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT BEVILL 
LOCK AND DAM...

RECENT PAST HEAVY RAINFALL HAD GIVEN RISE TO WATER LEVELS ON THE 
TOMBIGBEE RIVER...HOWEVER, THE THREAT OF FLOODING HAS DROPPED OFF.

THIS WILL BE THE LAST STATEMENT CONCERNING THIS EVENT.

&&

ALC063-065-091-107-119-101208-
/O.CAN.KBMX.FL.W.0005.000000T0000Z-120313T0120Z/
/AVLA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
538 AM CST SAT MAR 10 2012

THE FLOOD WARNING IS CANCELLED FOR THE TOMBIGBEE RIVER AT 
BEVILL LOCK AND DAM.
* AT  5:00 AM SATURDAY THE STAGE WAS 120.9 FEET. 
* FLOOD STAGE IS 122.0 FEET. 
* FORECAST...THE RIVER HAS CRESTED BELOW FLOOD STAGE AND LEVELS
ARE FALLING SLOWLY.
* IMPACT...AT 122.0 FEET...CATTLE IN LOW-LYING AREAS OF SOUTHERN 
  PICKENS COUNTY SHOULD BE MOVED TO HIGHER GROUND. CATTLE ARE CUTOFF 
  IN LOWLANDS OF SOUTHERN PICKENS COUNTY AT STAGES ABOVE 122 FEET.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:43 AM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 9, 5:43 AM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
543 AM CST FRI MAR 9 2012

.UPDATE...
FOR 12Z AVIATION UPDATE AND ADJUSTMENTS OF POPS FOR TODAY BASED ON
RADAR TRENDS.

&&

.DISCUSSION...
COLD FRONT CURRENTLY DRAPED ACROSS OUR SOUTHEASTERN COUNTIES...WILL
CONTINUE TO MOVE THROUGH THE AREA THROUGH THIS MORNING BEFORE
STALLING OUT IN THE GULF. RAINFALL LOOKS TO CONTINUE TO PUSH
SOUTHEASTWARD BEHIND THE FRONT FOR THE NEXT SEVERAL HOURS.
HOWEVER...PRECIP IS DISSIPATING BEHIND THE FRONT DUE TO DRIER AIR
FILTERING IN BEHIND IT. THIS ACTIVITY SHOULD CLEAR THE AREA BY THIS
AFTERNOON. TEMPERATURES HAVE DROPPED QUIT A BIT IN THE
NORTHEAST...WITH A 10 DEGREE DROP OVER THE LAST FEW HOURS. THIS WILL
MEAN THAT FOR OUR SOUTHERN COUNTIES...THE HIGH TEMPERATURE TODAY
WILL BE EXPERIENCED THIS MORNING...WITH TEMPERATURES IN THESE AREAS
DROPPING THROUGHOUT THE DAY.

HIGH PRESSURE WILL MOVE INTO THE AREA THIS AFTERNOON...WITH
NORTHERLY WINDS ALLOWING US TO DRY OUT VERY QUICKLY. CLOUD COVER
WILL DECREASE THIS AFTERNOON...AND MOSTLY CLEAR SKIES SHOULD
OVERNIGHT SHOULD ALLOW TEMPERATURES TO COOL INTO THE UPPER 30S AND
LOWER 40S. SATURDAY WILL BE A VERY NICE DAY...WITH CLEAR SKIES AND
TEMPERATURES WARMING INTO THE UPPER 60S.

AS WINDS SHIFT EAST AND THEN SOUTH EARLY SUNDAY MORNING AS THE HIGH
PRESSURE MOVES NORTHEAST OF THE AREA...MOISTURE WILL BEING TO ADVECT
BACK INTO THE AREA. AN UPPER LEVEL LOW OVER THE DESERT SOUTHWEST
WILL APPROACH THE AREA OVER THE NEXT COUPLE OF DAYS. LOW PRESSURE
WILL FORM IN THE NORTHWESTERN GULF OF MEXICO AS IT
APPROACHES...BEFORE MOVING INTO EAST TEXAS ON SUNDAY. THIS WILL
BRING THE CURRENT FRONT BACK NORTH. THE UPPER LEVEL LOW AND SURFACE
LOW WILL MOVE WELL NORTH OF THE AREA...DRAGGING THE COLD FRONT EAST
BEFORE IS STALLS JUST THE WEST. SEVERAL SHORTWAVE DISTURBANCES WILL
ROTATE AROUND UPPER LEVEL LOW FOR THE BEGINNING OF THE WEEK. FOR
NOW...HAVE KEPT THE BEST CHANCES FOR RAINFALL ON MONDAY. THERE MAY
BE A CHANCE FOR A STRONG THUNDERSTORM OR TWO...HOWEVER AT THIS POINT
IT LOOKS AS THOUGH MODELS ARE REALLY OVERDOING THE
INSTABILITIES...WITH MODEL HIGHS IN THE LOW 80S AND DEWPOINTS IN THE
UPPER 60S. ALSO...LOW LEVEL HELICITY DOES NOT LOOK TO BE THAT
IMPRESSIVE. WILL KEEP MENTION OF ANY SEVERE WORDING OUT OF THE HWO
FOR NOW.

MODELS REALLY DIVERGE ON THEIR SOLUTIONS BEYOND THIS POINT. HAVE
KEPT SLIGHT CHANCE TO CHANCE POPS IN FOR THE AREA BEYOND
TUESDAY...AS THE ABUNDANT MOISTURE FILTERING INTO THE AREA MAY ALLOW
FOR SHOWERS TO DEVELOP. TEMPERATURES FOR THE LATTER HALF OF THE
FORECAST PACKAGE WILL BE ABOVE NORMAL...BUT WILL KEEP THEM SLIGHTLY
BELOW MODEL GUIDANCE.

73

&&

.AVIATION...
12Z TAF DISCUSSION.

THE HEAVIEST BAND OF RAIN IS NOW AT TOI ACCORDING TO RADAR. LIGHT
RAIN EXTENDS NORTHWARD UP TO ANB AND EET...BUT WILL QUICKLY END BY
13 TO 14Z HERE. THIS CLEARING WILL CONTINUE TO SINK SOUTHWARD
DURING THE MORNING WITH ONLY TOI AND MGM SEEING ANY RAIN AT ALL
THIS AFTERNOON. WINDS BEHIND THE FRONT WILL QUICKLY MIX OUT THIS
MORNING...BECOMING GUSTY OUT OF THE NORTHEAST UP TO 20KTS.

CEILINGS HAVE BEEN SOMEWHAT TROUBLING TONIGHT AS MVFR CIGS REALLY
HAVE NOT PANNED OUT WITH THE RAIN. INSTEAD THERE IS A MVFR/IFR
DECK NOW BEHIND THE RAINS IMPACTING TCL...AND EET...SOON TO IMPACT
BHM AND ANB. THIS WILL SLIDE SOUTH AS WELL DURING THE MORNING.
MODELS ALL ARE CLEARING OUT THE SKIES AFTER 00Z NORTH AND 6Z
SOUTH...SO WILL GO WITH THAT TREND FOR NOW AS WELL.

NOTE: THERE ARE COMMUNICATION ERRORS WITH KTOI THAT IS NOT
ALLOWING METARS TO GO OUT. THEREFORE A AMD NOT SKED HAS BEEN
PLACED ON THE KTOI TAF.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     55  35  66  40  67 /  10  10  10  10  20
ANNISTON    55  39  66  43  68 /  30  10  10  10  20
BIRMINGHAM  54  41  67  46  68 /  10  10  10  10  20
TUSCALOOSA  54  39  68  47  69 /  10  10  10  10  40
CALERA      54  41  67  47  67 /  60  10  10  10  20
AUBURN      56  41  65  44  67 /  90  10  10  10  20
MONTGOMERY  58  43  69  49  69 /  90  10  10  10  20
TROY        61  42  68  47  68 /  90  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/16
Hazardous weather outlook, Mar 9, 5:30 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CST FRI MAR 9 2012

ALZ011>015-017>050-101130-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
530 AM CST FRI MAR 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 6:08 PM CSTSpecial Weather StatementBMXMarion, Winston52 min
Mar 8, 6:44 PM CSTSpecial Weather StatementBMXFayette, Lamar46 min
Mar 8, 6:49 PM CSTSevere Thunderstorm WarningBMXLamar41 min
Mar 8, 7:23 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar29 min
Mar 8, 7:45 PM CSTFlash Flood WarningBMXLamar3 hr

Nearby

River Flood Warnings in Alabama, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.